Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 51, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 18, 2004, 6:55 PM CDT for Union County, South Dakota; Woodbury County, Iowa. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 18, 2004, 6:55 PM CDT (23:55 UTC)
- Expired
- Apr 18, 2004, 7:45 PM CDT
- In force
- 50 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Woodbury County, IA, Union County, SD
The radar
The Sioux Falls radar (KFSD), 126 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 18, 6:55 PM CDT | TSTM WND GST 60 | North Sioux City, SD | |
| Apr 18, 7:10 PM CDT | HAIL 0.75 | Sioux City, IA | NORTH SIDE OF SIOUX CITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 18, 2:20 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Apr 18, 4:40 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.9 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 256 J/kg
- Mixed-layer CIN
- -464 J/kg
- Mixed-layer LCL
- 995 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 365 m²/s²
- 0-3 km storm-relative helicity
- 406 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
762
WUUS53 KFSD 182355
SVRFSD
IAC193-SDC127-190045-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
654 PM CDT SUN APR 18 2004
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN WOODBURY COUNTY IN NORTHWEST IOWA
EXTREME SOUTHEAST UNION COUNTY IN SOUTHEAST SOUTH DAKOTA
* UNTIL 745 PM CDT
* AT 648 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF NORTH
SIOUX CITY TO 13 MILES SOUTHWEST OF NORTH SIOUX CITY...OR FROM 9
MILES NORTH OF SIOUX CITY TO 12 MILES SOUTH OF PONCA...MOVING EAST
AT 25 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
SIOUX CITY AROUND 705 PM CDT
SALIX...LAWTON AROUND 735 PM CDT
THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.
LAT...LON 4261 9658 4253 9656 4247 9639 4225 9632
4227 9614 4255 9608 4256 9650
$$
BOUSTEADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:35 PM CDT, 3 hours 20 minutes earlier.
Area forecast discussion, Apr 18, 3:35 PM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 335 PM CDT SUN APR 18 2004 .DISCUSSION... ONGOING WX AND WL KEEP THIS SHORT. MAIN PBLM TONIGHT WL BE SVR STORMS AND WND THIS EVE. UPPER LOW LIFTING NEWD ACRS SD AND INTERACTING ALONG FNT TO TRIGGER TRW. ALSO SCT TRW BEHIND FNT ...BUT THESE WL LIKELY DISSPIATE TOWARDS SS WITH MAIN FOCUS OF TRW SHIFTING EWD ALONG FNT. WL CONT WIND ADVY FOR PARTS OF SW MN...NW IA AND NE NEB THIS EVE. ANOTHER S/W WILL MOVE ACRS CWA TUE AND TUES NIGHT WITH UPPER WAVE HAVING MOR NEG TILT. SO WUD EXPECT A BETTER CHC OF RAIN WITH THIS SYS AND HAVE GONE LIKELY FOR POPS ON TUES. TEMPS WL BE COOLER TUES WITH CLOUDS AND PRECIP..WITH ABOVE NORM TEMPS ON MON...BUT STILL MUCH COOLER THAN TODAY. ANOTHER S/W ACRS CNTRL AND SRN PLAINS THU MAY CLIP SERN CWA WITH A CHC OF RW-. DRY FRI INTO SUN WITH A WARMING TREND. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...WIND ADVY UNTIL 01Z ZONES 071 MN...WIND ADVY UNTIL 01Z ZONES 072-080-081-089-090. IA...WIND ADVY UNTIL 01Z ZONES 001>003-012>014-020>022-031-032 NE...WIND ADVY UNTIL 01Z ZONES 013-014. &&
Hazardous weather outlook, Apr 18, 10:55 AM CDT, 8 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1055 AM CDT SUN APR 18 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-191200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... LOW PRESSURE AND A COLD FRONT WILL MOVE ACROSS EASTERN SOUTH DAKOTA AND INTO SOUTHWEST MINNESOTA TODAY. THE FRONT WILL THEN MOVE SOUTHEAST ACROSS THE REST OF SOUTHWEST MINNESOTA...FAR SOUTHEAST SOUTH DAKOTA...EXTREME NORTHEAST NEBRASKA...AND NORTHWEST IOWA THIS EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED NEAR THE COLD FRONT. WHILE THERE IS JUST A CHANCE OF THUNDERSTORMS...ANY STORMS THAT DEVELOP ALONG AND EAST OF THE COLD FRONT COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE GREATEST RISK OF SEVERE STORMS WILL BE IN SOUTHWEST MINNESOTA. WIND AND FOG... STRONG SOUTH TO SOUTHWEST WINDS WILL CONTINUE THIS AFTERNOON IN NORTHWEST IOWA...SOUTHWEST MINNESOTA...THE SOUTHEAST CORNER OF SOUTH DAKOTA...AND EXTREME NORTHEAST NEBRASKA. WIND ADVISORIES HAVE BEEN ISSUED FOR THESE AREAS. SUSTAINED WINDS SHOULD GENERALLY BE FROM 30 TO 40 MPH...BUT WINDS MAY GUST AS HIGH AS 50 TO 55 IN NORTHWEST IOWA AND SOUTHWEST MINNESOTA. FIRE DANGER... WARM TEMPERATURES...DRY VEGETATION...RELATIVE HUMIDITIES DROPPING TO 30 TO 35 PERCENT...AND STRONG WINDS WILL COMBINE TO CAUSE A VERY HIGH TO EXTREME FIRE DANGER. THE WINDS WILL BE STRONGEST IN NORTHWEST IOWA AND PARTS OF SOUTHWEST MINNESOTA...WHERE SOUTHWEST WINDS MAY GUST AS HIGH AS 50 TO 55 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Apr 18, 6:26 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
626 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0612 PM TSTM WND DMG 3 N ROCK VALLEY 43.25N 96.30W
04/18/2004 SIOUX IA TRAINED SPOTTER
GRAVITY WAGONS TIPPED OVER AND SHED DESTROYED.
&&
CPJLocal storm report, Apr 18, 6:27 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
627 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL SIOUX CENTER 43.08N 96.17W
04/18/2004 0.75 INCH SIOUX IA TRAINED SPOTTER
&&
JRMLocal storm report, Apr 18, 6:29 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
629 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0629 PM HAIL 2 NE MARSHALL 44.47N 95.76W
04/18/2004 1.00 INCH LYON MN TRAINED SPOTTER
&&
JRMLocal storm report, Apr 18, 6:38 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
638 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0631 PM HAIL ALLEN 42.41N 96.84W
04/18/2004 0.75 INCH DIXON NE TRAINED SPOTTER
0635 PM HAIL 4 W ALLEN 42.41N 96.92W
04/18/2004 0.88 INCH DIXON NE TRAINED SPOTTER
&&
JRMLocal storm report, Apr 18, 6:41 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
641 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL SIBLEY 43.40N 95.74W
04/18/2004 1.00 INCH OSCEOLA IA TRAINED SPOTTER
AT SIBLEY AIRPORT.
&&
JRMLocal storm report, Apr 18, 6:55 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
655 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0650 PM NON-TSTM WND GST 8 NW SIOUX CITY 42.58N 96.51W
04/18/2004 60 MPH UNION SD TRAINED SPOTTER
&&
CPJThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 11:20 PM CDT | Severe Thunderstorm Warning | FSD | McCook, Minnehaha | 40 min |
| Apr 17, 11:43 PM CDT | Severe Thunderstorm Warning | FSD | Lake, Moody | 32 min |
| Apr 18, 12:00 AM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 15 min |
| Apr 18, 12:08 AM CDT | Severe Thunderstorm Warning | FSD | Brookings | 37 min |
| Apr 18, 12:15 AM CDT | Severe Thunderstorm Warning | FSD | Lake, Moody | 45 min |
| Apr 18, 12:55 AM CDT | Severe Thunderstorm Warning | FSD | Moody | 20 min |
| Apr 18, 3:49 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 26 min |
| Apr 18, 3:52 PM CDT | Severe Thunderstorm Warning | FSD | Aurora | 23 min |
| Apr 18, 3:56 PM CDT | Severe Thunderstorm Warning | FSD | Union | 34 min |
| Apr 18, 3:59 PM CDT | Severe Thunderstorm Warning | FSD | Sanborn | 46 min |
| Apr 18, 4:13 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 32 min |
| Apr 18, 4:18 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 42 min |
| Apr 18, 4:31 PM CDT | Severe Thunderstorm Warning | FSD | Miner | 29 min |
| Apr 18, 4:38 PM CDT | Tornado Warning | FSD | Hutchinson | 37 min |
| Apr 18, 4:45 PM CDT | Severe Thunderstorm Warning | FSD | Union | 30 min |
| Apr 18, 4:46 PM CDT | Tornado Warning | FSD | Turner | 29 min |
| Apr 18, 4:50 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 25 min |
| Apr 18, 4:52 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 38 min |
| Apr 18, 4:59 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Lake | 46 min |
| Apr 18, 5:13 PM CDT | Tornado Warning | FSD | Union | 47 min |
| Apr 18, 5:17 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha | 28 min |
| Apr 18, 5:23 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 37 min |
| Apr 18, 5:26 PM CDT | Severe Thunderstorm Warning | FSD | Brookings | 34 min |
| Apr 18, 5:44 PM CDT | Severe Thunderstorm Warning | FSD | Union | 46 min |
| Apr 18, 5:47 PM CDT | Flash Flood Warning | FSD | Union | 58 min |
| Apr 18, 4:04 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 26 min |
| Apr 18, 4:20 PM CDT | Severe Thunderstorm Warning | FSD | Sioux | 25 min |
| Apr 18, 4:56 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 49 min |
| Apr 18, 5:18 PM CDT | Severe Thunderstorm Warning | FSD | Sioux | 42 min |
| Apr 18, 5:51 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 24 min |
| Apr 18, 5:59 PM CDT | Severe Thunderstorm Warning | FSD | Sioux | 61 min |
| Apr 18, 6:19 PM CDT | Severe Thunderstorm Warning | FSD | Osceola | 56 min |
| Apr 18, 6:26 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 64 min |
| Apr 18, 6:38 PM CDT | Severe Thunderstorm Warning | FSD | O'Brien | 67 min |
| Apr 18, 6:59 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson | 46 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2004Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.